Arkansas, 2025

Damaging Winds in Arkansas, September 16, 2025

September 16, 2025 · NWS SHV · 2 events in 1 county or zone

A weak shortwave trough traversed southeast across Southern Arkansas and Northcentral Louisiana during the afternoon of September 16th, as temperatures climbed into the mid and upper 90s. As a result, moderate to strong instability developed given the existing low level moisture in place, with increased large scale ascent contributing to the development of scattered strong to severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak shortwave trough traversed southeast across Southern Arkansas and Northcentral Louisiana during the afternoon of September 16th, as temperatures climbed into the mid and upper 90s. As a result, moderate to strong instability developed given the existing low level moisture in place, with increased large scale ascent contributing to the development of scattered strong to severe thunderstorms across portions of Southern Arkansas and Northcentral Louisiana during the late afternoon and early evening hours. These storms produced instances of damaging winds which downed several trees across Columbia County Arkansas before diminishing during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 16, 12:21 PM CST, 5 hours 34 minutes earlier. Its key messages:

  • Issued at 120 PM CDT Tue Sep 16 2025
  • Above-normal temperatures with isolated to scattered showers and thunderstorms are forecast the next few days.
  • Higher rain chances with near seasonal temperatures return by the end of the week and continue through the weekend. Rain chances are highest for areas in and northwest of the ArkLaTex.
Area forecast discussion, Sep 16, 12:21 PM CST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
Issued by National Weather Service Fort Worth TX
121 PM CDT Tue Sep 16 2025

...New DISCUSSION AND AVIATION...

.KEY MESSAGES...
Issued at 120 PM CDT Tue Sep 16 2025

- Above-normal temperatures with isolated to scattered showers and
  thunderstorms are forecast the next few days.

- Higher rain chances with near seasonal temperatures return by
  the end of the week and continue through the weekend. Rain
  chances are highest for areas in and northwest of the ArkLaTex.

&&

.DISCUSSION...
Issued at 120 PM CDT Tue Sep 16 2025

While the synoptic pattern is relatively atypical for this time
of the year, the sensible weather is very typical of the summer.
Highs should peak in the mid 90s with heat index values in the
upper 90s. Diurinally-driven showers and thunderstorms (less than
20% coverage) are forecast to develop this afternoon, with even
less coverage in East Texas. A weak shortwave trough should move
across the southeastern half of the area tonight and develop a few
showers and perhaps an isolated thunderstorm or two. Similar
weather is forecast tomorrow, but with greater coverage of showers
and thunderstorms in the afternoon due to slightly weaker mid- and
upper-level subsidence.

The pattern should become more active as we head into the end of
the workweek and this weekend. The ridge responsible for the quiet
weather recently will be replaced by more active northwest flow
aloft, opening the door for transient shortwave troughs to move
into the area. Rain chances will be highest for those within and
northwest of the ArkLaTex (where the greatest forcing associated
with each shortwave trough will be). While isolated showers and
storms will be possible for the remainder of the forecast area
each day, the lack of an organized source of ascent will keep the
coverage on the low side. The combination of cloud cover and
weaker subsidence will also allow for highs to return to near
the seasonal normals, which will certainly be welcome.

Most of the extended guidance indicates a relatively strong mid-
and upper-level trough deepening over the Southeastern CONUS in
the early-to-mid parts of next week. Cluster analysis of the
ensemble members indicate a roughly 1 in 4 chance that the low
starts as a cutoff low over West Texas. This pattern would favor
higher rain chances (and lower temperatures) across the entire
region early next week. The other 3/4ths of the guidance is drier
and deepens the trough overhead and to our east. The 1/4 of
ensemble members that favor a low developing to our west have
much higher rain totals compared to the drier 3/4. These higher
values are driving up the entire ensemble mean when it is compared
to the 50th percentile (median) value. Due to the spread between
the 50th percentile and mean value, advertising rain totals for
next week's systems are far too unreliable. This is still 7-10
days out, so we have some time to start to hone in on a solution.

&&

.AVIATION...
(18Z TAFS)
Issued at 120 PM CDT Tue Sep 16 2025

Shallow cumulus has developed across much of the area already.
Most of the cumulus today should be innocuous, but expect about
20% coverage of showers and thunderstorms this afternoon. Since
coverage is on the low-end, we did not include any tempo or on-
station mention of precip in any of the TAFs.

There is a 20-30% chance that a few showers linger through the
evening across Louisiana and southeast Texas, but most of this
should be away from our TAF sites. Northwest winds this afternoon
will become light and generally variable (from 200-300) this
evening and tonight. There should be greater coverage of showers
and storms tomorrow, but mainly after 18Z.

&&

.SPOTTER INFORMATION STATEMENT...
Issued at 120 PM CDT Tue Sep 16 2025

Spotter activation is not expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  72  95  73 /  20  20  20  10
MLU  95  70  95  70 /  20  20  20   0
DEQ  93  67  92  66 /  20  20  20  10
TXK  95  70  95  70 /  20  20  20   0
ELD  94  67  93  67 /  20  20  20   0
TYR  92  70  92  70 /  20  20  20  10
GGG  94  69  94  70 /  20  20  20  10
LFK  94  70  94  70 /  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

DISCUSSION...Bonnette/FWD
AVIATION...Bonnette/FWD

In the hours before

Special weather statement, Sep 16, 2:22 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Shreveport LA
322 PM CDT Tue Sep 16 2025

ARZ050-059-OKZ077-162045-
Little River AR-McCurtain OK-Sevier AR-
322 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LITTLE RIVER...
WEST CENTRAL SEVIER AND EAST CENTRAL MCCURTAIN COUNTIES UNTIL 345 PM
CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Horatio, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  De Queen, Horatio, West Otis, Cerrogordo, West Line and Shinewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3384 9448 3395 9459 3408 9443 3396 9426
      3381 9445
TIME...MOT...LOC 2021Z 315DEG 9KT 3398 9447

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Sep 16, 4:11 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
511 PM CDT Tue Sep 16 2025

LAZ006-014-162245-
Union LA-Ouachita LA-
511 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT OUACHITA AND SOUTHEASTERN UNION
PARISHES UNTIL 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Swartz, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Monroe, Claiborne, West Monroe, Brownsville-Bawcom,
  Brownsville-Bawcomville, Swartz, Richwood, Sterlington, Pine
  Grove, Millhaven, Drew, Fairbanks, Loch Lomon, Guthrie, Deshard,
  Perryville and Cheniere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3276 9207 3274 9205 3273 9207 3272 9206
      3271 9206 3270 9204 3269 9205 3270 9203
      3271 9204 3271 9200 3264 9192 3261 9193
      3257 9193 3252 9190 3249 9193 3245 9194
      3240 9199 3231 9202 3248 9233
TIME...MOT...LOC 2210Z 28DEG 6KT 3256 9194

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 16, 4:47 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
547 PM CDT Tue Sep 16 2025

ARZ072-073-LAZ004-006-162330-
Columbia AR-Claiborne LA-Union AR-Union LA-
547 PM CDT Tue Sep 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN COLUMBIA
AND SOUTHWESTERN UNION COUNTIES AND NORTHWESTERN UNION AND
NORTHEASTERN CLAIBORNE PARISHES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 6 miles northeast of McNeil to 5 miles
southeast of Junction City, moving southwest at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Magnolia, Waldo, Junction City, McNeil, Haynesville, Bernice,
  Emerson, Atlanta, Wesson, Village, Mount Holly, Cooley, Calhoun,
  Spearsville, Lillie, Hew Hope, Three Creeks, Marysville and
  Spotville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3302 9317 3333 9338 3344 9312 3338 9312
      3338 9297 3320 9284 3314 9277 3292 9242
      3278 9268 3287 9297 3299 9315
TIME...MOT...LOC 2246Z 53DEG 20KT 3340 9313 3314 9294 3305 9285 3297
9266

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

20
Local storm report, Sep 16, 5:07 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
607 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Tstm Wnd Gst     3 E Monroe              32.51N 92.04W
09/16/2025  M68 MPH          Ouachita           LA   ASOS

            Measured at (KMLU) Monroe Regional Airport
            ASOS.

&&

20
Local storm report, Sep 16, 5:09 PM CST, 46 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Shreveport LA
609 PM CDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Tstm Wnd Gst     3 E Monroe              32.51N 92.04W
09/16/2025  M68 MPH          Ouachita           LA   ASOS

            Corrects previous tstm wnd gst report from 3
            E Monroe. Measured at (KMLU) Monroe Regional
            Airport ASOS.

&&

20

The radar

The Shreveport radar (KSHV), 107 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
September 16, 5:55 PM CST
Where
Columbia County, 0.31 mi S of Magnolia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.266, -93.231

Trees were blown down on Gladys Street in Magnolia.

Thunderstorm Wind, Columbia

When
September 16, 6:00 PM CST
Where
Columbia County, 1.07 mi W of Magnolia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.269, -93.249

Trees were downed across the west side of Magnolia, including across West North Street, South Heights Street, and Pecan Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290402, 1290403.